California, 2014

Hail in California, August 1, 2014

August 1, 2014 · NWS REV · 1 event in 1 county or zone

Training thunderstorms developed in and near the Chalfont Valley during the afternoon and evening of the 1st, bringing localized heavy rain, a minor mudslide over highway 6 (11 miles south of Benton), as well as some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Training thunderstorms developed in and near the Chalfont Valley during the afternoon and evening of the 1st, bringing localized heavy rain, a minor mudslide over highway 6 (11 miles south of Benton), as well as some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 1, 12:36 PM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 12:36 PM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
136 PM PDT FRI AUG 1 2014

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE TODAY WITH A
DRY SOUTHWEST FLOW SHIFTING CHANCES FURTHER SOUTH AND EAST
SATURDAY. MOISTURE WILL BEGIN TO RETURN SUNDAY WITH THUNDERSTORMS
POSSIBLE TO I-80 AND ALL AREAS MONDAY. MOISTURE WILL REMAIN
THROUGH THE WEEK WITH THUNDERSTORMS POSSIBLE EACH DAY.

&&

.SHORT TERM...
CONVECTION SLOWER TO GET STARTED THIS AFTERNOON WITH A MID-LEVEL
CAP PRESENT ON THE 12Z KREV SOUNDING. STILL EXPECT A FEW STORMS TO
FIRE NEAR THE OREGON BORDER AND SOUTH IN MONO AND MINERAL COUNTIES
TODAY. WITH THE ZEPHYR NOW KICKING IN ACROSS TAHOE, STORMS SHOULD
FIRE NEAR/JUST EAST OF THE RENO/CARSON CITY AREAS AND MOVE
NORTHEAST. THESE STORMS COULD BE STRONG IF THE CONVERGENCE ALONG
THE ZEPHYR IS ORGANIZED. EXPECT THE STORMS TO THEN DIMINISH AFTER
SUNSET.

FOR SATURDAY, SOUTHWEST FLOW WILL REMAIN FOR ANOTHER DAY AND PUSH
MOST OF THE MOISTURE TO THE NORTH AND EAST. SOME SHOULD REMAIN FOR
SOME STORMS SOUTH OF A BRIDGEPORT TO FALLON LINE DURING THE
AFTERNOON AND EVENING.

IN A SIGNIFICANT CHANGE, THE MODELS ARE NOW BRINGING THE INVERTED
TROUGH OVER BAJA FURTHER WEST INTO WESTERN NEVADA SUNDAY NIGHT
INTO MONDAY. THIS SHOULD RESULT IN MORE OF A MOISTURE INCREASE
BEGINNING SUNDAY. AS A RESULT, HAVE INCREASED CHANCES OF STORMS
OVER MONO-MINERAL COUNTIES FURTHER WITH ISOLATED STORMS POSSIBLE
UP TO I-80. IF THE MODELS CONTINUE THIS TREND, THE MOISTURE
INCREASE COULD BE SIGNIFICANT WITH HEAVY RAINS POSSIBLE OVER
MONO-MINERAL COUNTIES. WHILE CLOUD COVER COULD INHIBIT HEATING,
ONLY A SHORT BREAK WITH SUN WOULD BE REQUIRED FOR CONVECTION GIVEN
THE AMOUNT OF MOISTURE FORECAST.

REGARDING THE SMOKE FROM THE FRENCH AND BALD FIRES, THAT WILL BE
AN ISSUE AT LEAST THROUGH THE WEEKEND. BOTH FIRES CONTINUE TO BURN
ACTIVELY WITH SMOKE PRESENT IN NORTHWEST LASSEN COUNTY EXPECTED TO
BE CONTINUOUS THROUGH MONDAY MORNING. FOR THE MAMMOTH AREA, SMOKE
WILL MOVE BACK IN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING.
SOME CLEARING IS EXPECTED AGAIN SATURDAY MORNING BEFORE RETURNING
IN THE AFTERNOON WHERE IT MAY CONTINUE THROUGH MONDAY MORNING.
WALLMANN

.LONG TERM...MONDAY THROUGH FRIDAY...
SOME ADJUSTMENTS WERE MADE TO THE PRECEDING FORECAST. THESE
CHANGES WERE MAINLY TO ACCOUNT FOR CURRENT MODEL TRENDS ESPECIALLY
THUNDERSTORM COVERAGE ON MONDAY. DETERMINISTIC MODELS ARE IS GOOD
AGREEMENT THROUGH WEDNESDAY BEFORE SOLUTIONS DIVERGE LATE IN THE
WEEK. THIS TRANSLATES TO SLIGHTLY BETTER THAN MEDIUM CONFIDENCE IN
THE FORECAST THROUGH WEDNESDAY, THEN LOW CONFIDENCE FOR THURSDAY
AND FRIDAY.

INCREASED PRECIPITATION CHANCES AND COVERAGE OF THUNDERSTORMS FOR
MONDAY AS A WAVE PUSHES NORTHWARD AROUND THE WESTERN PERIPHERY OF
THE HIGH OVER THE FOUR CORNERS REGION. IF THIS WAVE HOLDS TOGETHER,
MONDAY WILL BE VERY ACTIVE WITH THE POTENTIAL FOR STORM CELLS WITH
HEAVY RAIN. THE BEST CHANCES WILL LIKELY REMAIN NORTH OF HIGHWAY 50
AND EAST OF ALTERNATE 95. THESE AREAS WILL RECEIVE THE MOST SUN
PRIOR TO DECENT FORCING AHEAD OF THE WAVE. AREAS SOUTH OF HIGHWAY 50
WILL LIKELY BE CLOUD COVERED WHICH WILL LIMIT SOLAR INSOLATION EARLY
IN THE DAY. STILL, THERE WILL BE BREAKS IN CLOUD COVER ALLOWING FOR
ENOUGH SURFACE INSTABILITY TO KICK OFF SCATTERED THUNDERSTORMS.
ALSO, LOWERED TEMPERATURES A LITTLE ON MONDAY TO ANTICIPATE AREA
CLOUD COVER.

LATE IN THE WEAK, MODELS DIVERGE. THE EC HANGS ONTO A STRONGER WAVE
ON THURSDAY WHILE THE GFS OPENS THE WAVE AND LIFTS IT INTO THE
NORTHERN ROCKIES.  IF THE GFS VERIFIES, THEN THE FORCING WILL BE
MUCH LESS. HOWEVER, THE EC SHOWS A SCENARIO WITH ANOTHER ROUND OF
STRONG FORCING. HAVE LEFT SLIGHT CHANCES IN AND WILL NEED TO
REEVALUATE AFTER ANOTHER RUN OR TWO TO SEE IF MODELS CONVERGE TO
EITHER OF THESE SOLUTIONS.

OTHERWISE, LEFT THE PREVIOUS FORECAST INTACT. TEMPERATURES WILL BE
AROUND SEASONAL AVERAGES TO SLIGHTLY BELOW DEPENDING ON CLOUD COVER.
CHANCES OF THUNDERSTORMS AND SHOWERS WILL OCCUR EACH DAY AS DEEPER
MOISTURE IS TRANSPORTED NORTHWARD AROUND THE WESTERN PERIPHERY OF
VERY STAGNANT HIGH PRESSURE. BOYD

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL REDEVELOP TODAY, BUT WITH SOME
SOUTHWEST FLOW, PUSH AWAY FROM THE SIERRA CREST BY MID TO LATE IN
THE AFTERNOON. THIS PLACES THE BEST CHANCE OF THUNDERSTORMS OVER
WESTERN NEVADA. GUSTY OUTFLOW WINDS TO 50 MPH ARE THE BIGGEST
THREAT, WHICH MAY KICK OFF AREAS OF BLOWING DUST. SOUTHWEST FLOW
ALOFT WILL INCREASE FOR SATURDAY WITH A THREAT OF STORMS LIMITED
TO SOUTH OF BRIDGEPORT TO FALLON. MORE WIDESPREAD THUNDERSTORM
ACTIVITY WILL INITIATE SUNDAY AFTERNOON SOUTH OF HIGHWAY 50 THEN
PRETTY MUCH ALL TERMINALS FOR MONDAY WITH THE NEXT STRONG WAVE.

THE SOUTHWEST FLOW ALOFT WILL ALSO PUSH SMOKE FROM WILDFIRE ALONG
THE WESTERN SIERRA SLOPES INTO THE AREA.  THIS WILL LEAD TO
VISIBILITY RESTRICTIONS AS LOW AS 3 MILES, NORTH OF
SUSANVILLE-GERLACH AND ACROSS MONO, MINERAL AND SOUTHERN LYON
COUNTIES. BRONG/BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 3:24 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
424 PM PDT FRI AUG 1 2014

NVZ001-012345-
MINERAL AND SOUTHERN LYON COUNTIES-
424 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORM ALONG HIGHWAY 95 NER THE MINERAL AND INYO
COUNTY LINE...

AT 420 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MINA...OR 16 MILES
NORTHWEST OF COALDALE...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...JUNCTION US 95 AND
  NV 360 (TONOPAH JUNCTION).

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 NEAR THE INYO COUNTY
LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3825 11794 3824 11794 3815 11806 3815 11807
      3823 11818 3835 11797 3829 11789
TIME...MOT...LOC 2322Z 224DEG 18KT 3824 11801

HOHMANN
Special weather statement, Aug 1, 3:26 PM PST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
426 PM PDT FRI AUG 1 2014

NVZ001-012345-
MINERAL AND SOUTHERN LYON COUNTIES-
426 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORM ALONG HIGHWAY 95 NEAR THE MINERAL AND INYO
COUNTY LINE...

AT 420 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MINA...OR 16 MILES
NORTHWEST OF COALDALE...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 445 PM PDT INCLUDE...JUNCTION US 95 AND
  NV 360 (TONOPAH JUNCTION).

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 NEAR THE INYO COUNTY
LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.

&&

LAT...LON 3825 11794 3824 11794 3815 11806 3815 11807
      3823 11818 3835 11797 3829 11789
TIME...MOT...LOC 2322Z 224DEG 18KT 3824 11801

HOHMANN
Special weather statement, Aug 1, 3:33 PM PST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
433 PM PDT FRI AUG 1 2014

NVZ003-004-020030-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
433 PM PDT FRI AUG 1 2014

...STRONG THUNDERSTORM SOUTHWEST OF NIXON MOVING NORTHEAST...

AT 424 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF DERBY DAM...OR 7 MILES
SOUTHWEST OF NIXON...AND MOVING NORTHEAST AT 5 MPH.

OCCASIONAL LIGHTNING...MODERATE RAIN...AND STRONG GUSTY WINDS TO 55
MPH WITH CROSSWINDS ALONG HIGHWAY 447...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 530 PM PDT INCLUDE...HIGHWAY
  447...FERNLEY...NIXON...  WADSWORTH AND VIRGINIA PEAK.

&&

LAT...LON 3986 11943 3981 11922 3960 11920 3957 11941
      3963 11949
TIME...MOT...LOC 2331Z 221DEG 7KT 3967 11941

BOYD
Special weather statement, Aug 1, 3:44 PM PST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
444 PM PDT FRI AUG 1 2014

NVZ001-020015-
MINERAL AND SOUTHERN LYON COUNTIES-
444 PM PDT FRI AUG 1 2014

...STRONG STORM AFFECTING WALKER LAKE...

AT 440 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM JUST WEST OF WALKER LAKE...AND MOVING
NORTHEAST AT 20 MPH.

FREQUENT DEADLY LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND
GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...WALKER LAKE AND HIGHWAY
  95 NORTH OF HAWTHORNE.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.

&&

LAT...LON 3893 11861 3877 11840 3853 11873 3865 11890
TIME...MOT...LOC 2342Z 222DEG 18KT 3866 11873

HOHMANN

The radar

The San Joaquin Valley radar (KHNX), 198 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mono

When
August 1, 3:58 PM PST
Where
Mono County, 1.49 mi NNW of Benton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.840, -118.480

Estimated nickel-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2014Every state in 2014This day in weather historyWarnings in California, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539797.